Steroid-induced psychosis in an adolescent: treatment and prophylaxis with risperidone


Herguener S., Bilge I. , Yilmaz A. Y. , Tuezuen D. U.

TURKISH JOURNAL OF PEDIATRICS, cilt.48, ss.244-247, 2006 (SCI İndekslerine Giren Dergi) identifier identifier identifier

  • Cilt numarası: 48 Konu: 3
  • Basım Tarihi: 2006
  • Dergi Adı: TURKISH JOURNAL OF PEDIATRICS
  • Sayfa Sayıları: ss.244-247

Özet

Steroid-induced psychotic disorder is one of the serious adverse effects of corticosteroid therapy and is characterized by hallucinations and delusions. While the mechanism is unclear, treatment of steroid psychosis involves dosage reduction or discontinuation of prednisone. In cases where this cannot be done, typical treatment involves an antipsychotic medication. Although it is a well-known complication in adulthood, literature about steroid-induced psychotic disorder in children and adolescents is lacking. Here we report a 12-year-old case of steroid-induced psychotic disorder who was treated with an atypical antipsychotic, risperidone, and in whom the antipsychotic therapy was maintained because of continuation of her corticosteroid treatment for nephrotic syndrome. Pediatricians should be aware of this rare problem when prescribing corticosteroids in this age group. To our knowledge, this is the first reported case of steroid-induced psychosis successfully treated with risperidone in an adolescent with nephrotic syndrome.